The first ECG was performed on arrival the second ECG following intervention.
Check out the comments on our original post here.
Vital signs on arrival:
- GCS 8 (V=1 E=2 M=5)
- BP 103/67
- Temp 36.4 C (97.5 F)
- BSL 5.8 mmol/L
|ECG 1 On arrival to the Emergency Dept|
Click to enlarge
- ~115 bpm
- Sinus rhythm
- Marked LAD / Extreme axis
- PR - Normal (~180ms)
- QRS - Prolonged (120-130ms)
- QT - 360ms
- QTc - 500 ms (Bazette's)
- ST Elevation leads V1-3
- ST Depression lead V6
- Terminal R wave lead aVR >3mm & R/S ratio >0.7
- Prominent T waves in leads V1-4
- Broad Complex Tachycardia
- QTc Prolongation
- Terminal R wave aVR
In the setting of suspected or known overdose there are several agents that could cause this ECG picture. As a single agent the most likely culprit is a sodium channel blocking agent given the QRS prolongation and findings in lead aVR. Many of the sodium channel blocking drugs can also cause QT prolongation, although multiple non-sodium channel blocking drugs can also cause QT prolongation. The prominent T waves could be secondary to drug effects, acid-based disturbance but I'd also want an urgent potassium on this patient.
So what did they do to this patient ?
We've got a patient after a suspect overdose of unknown agents, ECG features consistent with sodium channel toxicity +/- other ingestants and the patient has a significantly reduced conscious level. The patient received sodium bicarbonate bolus and was promptly intubated. Post intubation they were hyperventilated to a pH of 7.5 and given nasogastric charcoal. The following ECG is below.
|ECG 2 Post Intervention|
Click to enlarge
- ~72 bpm
- Sinus rhythm
- PR - Normal (~200ms)
- QRS - Normal (80ms)
- QT - 480ms
- QTc - 530 ms (Bazette's)
- Minor ST elevation in leads V1 & V2
- Significantly reduced ST elevation and QRS voltage when compared with 1st ECG
- Resolution of terminal R wave in lead aVR
- Resolution of features of sodium channel toxicity
- QRS Narrowed
- Terminal R wave resolved
- Persistent QT Prolongation
The persistent QT prolongation in this case may be multi-factorial and could be caused by one or a combination of:
- Hyperventilation / Respiratory Alkalosis
- Drug toxicity either additional agents to sodium channel blocker or from single agent
The patient made an uneventful medical recovery with no episodes of TdP, seizure or other post-overdose complication. The agents ingested were never clearly identified as the patient had access to multiple drugs and would not reveal which were taken.
Management of Sodium Channel Toxicity
This is an ECG blog and I never wanted to re-invent the FOAM wheel so for more on sodium channel blocker toxicity check out these great cases from Life in the Fast Lane.
- Toxicology Conundrum No 22 - Tricyclic antidepressant toxicity
- Toxicology Conundrum No 44 - Massive Propranolol Overdose
- Toxicology Conundrum No 50 - Another TCA overdose!
References / Further Reading
Life in the Fast Lane
- Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.